Alert archive / Pennsylvania / Flash Flood Warnings in 2000

Flash Flood Warning 45, NWS Pittsburgh, PA

August 2, 2000Forest County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 2, 2000, 4:12 PM EDT for Forest County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2000, 4:12 PM EDT (20:12 UTC)
Expired
Aug 2, 2000, 7:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Forest County, PA

The radar

The State College radar (KCCX), 122 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 022013
FFWPBZ
PAC053-022315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 PM EDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FOREST COUNTY IN PENNSYLVANIA

* UNTIL 715 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED OVER 1.50
  INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF NORTHERN FOREST COUNTY
  IN ONE HOUR. MORE HEAVY RAIN WILL CONTINUE TO MOVE ACROSS THE
  COUNTY FROM THE WEST DURING THE REMAINDER OF THE LATE AFTERNOON
  AND EARLY EVENING.

* OTHER LOCATIONS IN THE WARNING INCLUDE...TIONESTA AND LYNCH...
  WEST HICKORY...ENDEAVOR...MUZETTE.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:22 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 2, 3:22 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT WED AUG 2 2000

VORT MAX OVER LAKE KICKING OFF SOME STRONG STORMS. THESE ARE
PRODUCING STRONG WINDS AND HEAVY RAINFALL. ANOTHER VORT MAX IS
EXPECTED TO PASS THROUGH THE AREA ALONG WITH THE SFC FRONT LATE
TONIGHT OR EARLY IN THE MORNING.

SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE PREVALENT OVER THE
ENTIRE CWA WHEN THIS HAPPENS. MODELS INDICATE THAT THIS FRONT WILL
PUSH THROUGH ENOUGH TO BRING COOLER LESS HUMID CONDITIONS TO THE
AREA.

CAT

FCSTID = 66
PIT   67  82  58  78 /  60  70  20  10
HLG   68  83  59  79 /  60  70  20  10
MGW   69  84  60  80 /  60  70  20  10
ZZV   68  83  59  80 /  60  70  20  10
PHD   66  83  58  79 /  60  70  20  10
FKL   65  78  52  75 /  70  60  20  10
DUJ   64  77  51  74 /  60  60  20  10
LBE   66  83  58  79 /  60  70  30  10
BTP   66  81  56  77 /  60  60  20  10
IDI   65  80  59  78 /  60  70  30  10
ODM   68  83  58  78 /  60  70  30  10

.PBZ...
MD...NONE.
OH...NONE.
PA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT WEDNESDAY FOR ZONES
PAZ007>009.

FLASH FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES PAZ007>009.

WV...NONE.

In the hours before

Special weather statement, Aug 2, 10:40 AM EDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT WED AUG 2 2000

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-022200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON OH-JEFFERSON PA-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1040 AM EDT WED AUG 2 2000

...HEAVY DOWNPOURS POSSIBLE LATE THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS COULD APPROACH SEVERE LIMITS LATER THIS
AFTERNOON AND EARLY TONIGHT. HEAVY DOWNPOURS MAY ACCOMPANY ANY OF
THESE STORMS INTO TONIGHT WITH THE POSSIBILITY OF FLASH FLOODING IF
STORMS REPEATEDLY MOVE OVER THE SAME AREA.

SKYWARN ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.
Special weather statement, Aug 2, 12:53 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1253 PM EDT WED AUG 2 2000

PAZ007>009-022200-
FOREST PA-MERCER PA-VENANGO PA-
1253 PM EDT WED AUG 2 2000

...SEVERE THUNDERSTORM WATCH UNTIL 6 PM THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE A SEVERE THUNDERSTORM WATCH UNTIL 6 PM
FOR THE FOLLOWING COUNTIES IN NORTHWEST PA...

FOREST...MERCER AND VENANGO.

THUNDERSTORMS CONTAINING HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM
WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE WITHIN
THE WATCH AREA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Local storm report, Aug 2, 4:11 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 PM EDT WED AUG 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....?

0310 PM    GREENVILLE                PA   WIND DAMAGE
08/02/00   MERCER                         LARGE TREES AND WIRES
                                          BLOWN DOWN.

N

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:25 PM EDTSevere Thunderstorm WarningPBZMercer35 min
Aug 2, 2:51 PM EDTSevere Thunderstorm WarningPBZVenango39 min
Aug 2, 2:56 PM EDTSevere Thunderstorm WarningPBZMercer64 min
Aug 2, 3:23 PM EDTFlash Flood WarningPBZVenango4 hr
Aug 2, 3:28 PM EDTSevere Thunderstorm WarningPBZVenango62 min
Aug 2, 3:50 PM EDTFlash Flood WarningPBZMercer3 hr
Aug 2, 4:32 PM EDTSevere Thunderstorm WarningPBZClarion58 min
Aug 2, 4:40 PM EDTSevere Thunderstorm WarningPBZMercer65 min
Aug 2, 5:44 PM EDTSevere Thunderstorm WarningPBZMercer46 min
Aug 2, 5:54 PM EDTSevere Thunderstorm WarningPBZVenango66 min
Aug 2, 6:02 PM EDTTornado WarningPBZVenango43 min
Aug 2, 6:28 PM EDTSevere Thunderstorm WarningPBZMercer62 min
Aug 2, 6:38 PM EDTSevere Thunderstorm WarningPBZClarion67 min
Aug 2, 6:43 PM EDTFlash Flood WarningPBZMercer3 hr
Aug 2, 6:56 PM EDTSevere Thunderstorm WarningPBZVenango64 min
Aug 2, 7:14 PM EDTFlash Flood WarningPBZForest, Venango3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.